Alert archive / Louisiana / Flash Flood Warnings in 2011

Flash Flood Warning 20, NWS New Orleans, LA

July 25, 2011Saint Tammany Parish, Louisiana

NWS New Orleans, LA issued this flash flood warning at Jul 25, 2011, 11:41 AM CDT for Saint Tammany Parish, Louisiana. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2011, 11:41 AM CDT (16:41 UTC)
Expired
Jul 25, 2011, 1:45 PM CDT
In force
2 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

County Saint Tammany Parish, LA

What was reported inside it

TimeReportWhereRemark
Jul 25, 12:04 PM CDTFLASH FLOODLacombe, LAA FEW ROADS CLOSED DUE TO FLOODING IN THE LACOMBE AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 4.7 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2011-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1307 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2011-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1307 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

912 
WGUS54 KLIX 251641
FFWLIX
LAC103-251845-
/O.NEW.KLIX.FF.W.0020.110725T1641Z-110725T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1141 AM CDT MON JUL 25 2011

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN ST. TAMMANY PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITIES OF...SLIDELL...EDEN ISLE...

* UNTIL 145 PM CDT

* AT 1135 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS           
  DETECTED FLASH FLOODING FROM HEAVY RAIN SOUTH OF INTERSTATE 12     
  FROM LACOMBE TO SLIDELL. OVER 4 INCHES OF RAIN HAS OCCURRED WITH   
  AN ADDITIONAL 1 TO 2 INCHES POSSIBLE.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LACOMBE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3031 8982 3030 8965 3017 8964 3018 8973
      3023 8986 3024 8987 3025 8990 3024 8992
      3026 8999 3039 9000

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 4:08 AM CDT, 7 hours 33 minutes earlier.

Area forecast discussion, Jul 25, 4:08 AM CDT, 7 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
408 AM CDT MON JUL 25 2011

.DISCUSSION...
LITTLE CHANGE IN THE CURRENT WEATHER PATTERN IS EXPECTED FOR THE
FORECAST AREA FOR THE NEXT FEW DAYS. THERE WILL BE AMPLE
OPPORTUNITIES FOR RAINFALL DURING THE WEEK AS A WEAK SHORTWAVE
TROUGH OR WEAKNESS IN THE MID LEVELS LINGERS OVER THE SOUTHEAST AND
GULF COAST REGION. THIS FEATURE WILL SLOWLY RETROGRADE ACROSS THE
CENTRAL GULF COAST REGION DURING THE MID AND LATE WEEK PERIOD.
PRECIPITABLE WATER VALUES WILL REMAIN WELL ABOVE TWO INCHES
DURING THE WEEK...THEREFORE LOCALLY HEAVY DOWNPOURS WILL BE
POSSIBLE EACH DAY. THE SHORTWAVE TROUGH WILL WEAKEN BY THE WEEKEND
WITH MORE IN THE WAY OF RIDGING ALOFT BUILDING OVER THE GULF
COAST REGION. THIS ALONG WITH SOMEWHAT DRIER AIR WORKING INTO THE
AREA WILL ALLOW THE CONVECTION TO BECOME MORE SCATTERED IN NATURE
OVER THE WEEKEND. TEMPERATURES HELD DOWN BY CLOUD COVER AND RAIN
DURING THE WORK WEEK WILL RISE BACK INTO THE MIDDLE 90S OVER THE
WEEKEND. A TROPICAL WAVE OVER THE CARIBBEAN IS EXPECTED TO WEAKEN
AS IT MAKES ITS WAY INTO THE GULF AND IS EXPECTED TO HAVE MINIMAL
INFLUENCE LOCALLY. 11

&&

.AVIATION...
A WEAK LOW LEVEL INVERSION WILL CONTINUE TO BRING PATCHY FOG TO THE
AREA THROUGH AROUND 13Z. THE FOG WILL BE MOST PREVALENT AT KHUM AND
KMCB.  VISIBILITIES MAY DROP TO AROUND 3SM AT THESE LOCATIONS BEFORE
THE INVERSION LIFTS.  AFTER THE INVERSION CLEARS...EXPECT VFR
CONDITIONS TO BE THE RULE AT ALL OF THE TERMINALS.  HOWEVER...AN
UPPER LEVEL DISTURBANCE WILL STILL BE IMPACTING THE REGION.  THIS
DISTURBANCE...COMBINED WITH INCREASED INSTABILITY AFTER 16Z...WILL
LEAD TO THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS.  THIS
CONVECTION WILL NOT LAST LONG AT EACH TERMINAL...BUT COULD PRODUCE
BRIEF PERIODS OF IFR AND POSSIBLY LIFR RESTRICTIONS DUE TO LOWERED
CEILINGS AND REDUCED VISIBILITIES.  A TEMPO GROUP HAS BEEN ADDED TO
THE FORECAST FOR THE AFTERNOON HOURS TO REFLECT THIS RISK OF
CONVECTION.  HEADING INTO TONIGHT...VERY SIMILAR CONDITIONS
TO THOSE SEEN THIS MORNING ARE EXPECTED. 32

&&

.MARINE...
VERY LITTLE TO TALK ABOUT CONCERNING THE MARINE FORECAST.  IN
GENERAL...LIGHT SOUTHERLY WINDS WILL BE THE RULE ACROSS THE MARINE
ZONES.  THESE LIGHT WINDS WILL KEEP SEAS FAIRLY CALM...WITH SEAS OF
1 TO 2 FEET EXPECTED OVER THE OUTER WATERS AND LESS THAN A FOOT IN
THE SOUNDS AND LAKES.  THE BIGGEST CONCERN WILL THE RISK OF EARLY
MORNING CONVECTION DEVELOPING EACH DAY.  GIVEN THE LIGHT OVERALL
FLOW IN THE REGION...WATERSPOUTS WILL BE POSSIBLE EACH DAY AS THESE
SHOWERS AND THUNDERSTORMS DEVELOP.  32

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  89  74  89  73 /  60  30  60  30
BTR  89  75  90  75 /  60  30  60  30
ASD  89  75  89  75 /  60  30  60  30
MSY  89  76  88  76 /  60  30  60  30
GPT  89  76  89  75 /  60  30  60  30
PQL  89  73  89  73 /  60  30  60  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 25, 10:56 AM CDT, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1056 AM CDT MON JUL 25 2011

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-260400-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1056 AM CDT MON JUL 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN TODAY AND
LOCALLY HEAVY RAINFALL AMOUNTS WILL BE POSSIBLE IN A RELATIVELY
SHORT PERIOD OF TIME. GENERAL RAINFALL AMOUNTS BETWEEN A HALF INCH
TO AN INCH WILL BE COMMON. HOWEVER...A FEW COMMUNITIES COULD
RECEIVE AMOUNTS OF 2 TO 4 INCHES OF RAIN THROUGH THIS AFTERNOON.
THESE AMOUNTS WILL CAUSE NUISANCE FLOODING IN RURAL AND URBAN
SPOTS. SHOWERS AND THUNDERSTORMS WILL DIMINISH DURING THE EVENING
HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WETTER THAN NORMAL PATTERN WILL PERSIST DURING MUCH OF THE
REMAINDER OF WORK WEEK WITH NUMEROUS OCCURRENCES OF SHOWERS AND
THUNDERSTORMS EXPECTED...ESPECIALLY DURING THE DAYTIME HOURS.
LOCALLY HEAVY RAINFALL WILL REMAIN A THREAT. SEVERE THUNDERSTORMS
ARE NOT EXPECTED...HOWEVER A FEW STRONG STORMS ARE POSSIBLE EACH
DAY WITH STRONG GUSTY WINDS AND LIGHTNING STRIKES. WATERSPOUTS
WILL BE POSSIBLE OVER THE TIDAL LAKES AND COASTAL WATERS.

A SOMEWHAT DRIER PATTERN IS EXPECTED TO TAKE HOLD OVER THE
WEEKEND WITH SHOWERS AND THUNDERSTORMS BECOMING MORE SCATTERED IN
NATURE. THIS MEANS TEMPERATURES WILL BE RISING INTO THE MID 90S
FOR HIGHS OVER MANY AREAS OVER THE WEEKEND WITH HEAT INDEX VALUES
LIKELY REACHING OR EXCEEDING 105 DEGREES.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER IS
NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 25, 8:47 AM CDT, 2 hours 54 minutes before
LAZ040-251415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
847 AM CDT MON JUL 25 2011

...CLUSTER OF STRONG THUNDERSTORMS MOVING EAST AFFECTING ST. TAMMANY
PARISH...

AT 842 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS NEAR SLIDELL...OR ABOUT 4 MILES WEST OF
SLIDELL...MOVING EAST AT 10 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...SLIDELL AND LACOMBE.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 9:05 AM CDTAreal Flood AdvisoryLIXSaint Tammany115 min
Jul 25, 10:57 AM CDTAreal Flood AdvisoryLIXSaint Tammany2 hr
Jul 25, 12:22 PM CDTAreal Flood AdvisoryLIXAscension, Iberville, Livingston, Saint John the Baptist113 min
Jul 25, 1:49 PM CDTAreal Flood AdvisoryLIXJefferson, Orleans, Plaquemines, Saint Bernard, Saint Charles, Saint John the Baptist116 min
Jul 25, 3:35 PM CDTAreal Flood AdvisoryLIXSaint Tammany, Tangipahoa115 min

Nearby

Flash Flood Warnings in Louisiana, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.